Hail, Pinal
- When
- August 16, 6:58 PM MST
- Where
- Pinal County, 5 mi E of Apache Jct
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.417, -111.467
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 16, 3:30 PM MST, 3 hours 28 minutes earlier.
AZZ020>028-CAZ030>033-170545- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 330 PM MST MON AUG 16 2004 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM WILL INTERACT WITH A MOIST UNSTABLE AIRMASS TO BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO THE FORECAST AREA THIS EVENING...WITH LOCALLY HEAVY RAIN AND GUSTY WINDS POSSIBLE. STORMS WILL BE MOST LIKELY OVER SOUTH CENTRAL ARIZONA. SOMEWHAT DRIER AIR FROM THE WEST BEHIND THIS SYSTEM WILL BEGIN MOVE INTO SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY TUESDAY...AND MOST OF SOUTH-CENTRAL ARIZONA BY WEDNESDAY. AS A RESULT...THE SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BECOME CONFINED TO SOUTH CENTRAL ARIZONA TUESDAY...AND THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX AREA WEDNESDAY THROUGH AT LEAST FRIDAY. UPPER LEVEL HIGH PRESSURE WILL REBUILD TO OUR SOUTHEAST OVER THE WEEKEND...BRINGING SOME INCREASE IN MOISTURE TO SOUTH CENTRAL ARIZONA. && .DISCUSSION... AS EXPECTED...VIGOROUS THUNDERSTORM DEVELOPMENT UNDERWAY OVER MUCH OF THE HIGHER TERRAIN. COUPLE OF UPPER LEVEL DISTURBANCES HAVE FOCUSED AND HELP ORGANIZE STORM DEVELOPMENT OVER SRN NEVADA AND MOHAVE COUNTY...AND OVER SOUTHERN AND EASTERN AZ. RIM STORMS DOING FINE ALSO...SUPPORTED BY FAVORABLE THERMODYNAMIC PROFILE AND UPPER LEVEL DIFFLUENT FLOW. ISOLATED STORMS HAVE POPPED UP OVER THE WESTERN OF THE CWA...BUT DRY ADVECTION AND LACK OF UPPER SUPPORT IS WORKING AGAINST MORE WIDESPREAD DEVELOPMENT THERE. MAIN FOCUS FOR CONVECTIVE STORMS LATE THIS AFTERNOON AND EVENING WILL LIKELY BE OVER SOUTH CENTRAL ARIZONA. DEEP LAYER (750-300 MB) NORTHWEST FLOW NOTED ON 21Z PHOENIX SOUNDING...ALONG WITH CAPE OF 500-600 J/KG (MEAN MIXING RATIO IN SFC-700 MB LAYER WAS 10.8 J/KG...OWING TO 12/8 C DEW POINTS AT 850/700 MB LVLS)...SO STORMS OVER YAVAPAI AND NORTHERN GILA COUNTIES WILL PROPAGATE TOWARD...THEN OVER...PORTIONS OF THE SOUTH CENTRAL DESERT BY LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING. MEANWHILE...STORMS TO THE SOUTH AND EAST OF PHOENIX ...WHILE INDIVIDUALLY MOVING AWAY FROM OUR CWA...WILL GENERATE OUTFLOWS AND HELP TRIGGER STORMS OVER SOUTH CENTRAL AZ AS WELL. LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND BLOWING DUST...AND SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING...AND POTENTIAL CERTAINLY EXISTS FOR EXCESSIVE RAINFALL AS WELL AS DAMAGING MICROBURST WIND FROM THE STRONGEST STORMS. NOT QUITE AS ACTIVE A DAY EXPECTED ON TUESDAY...BUT WILL HOLD ONTO A SLIGHT CHANCE FOR STORMS OVER SOUTH CENTRAL AZ. DRIER AIR CONTINUES TO SPREAD SLOWLY EAST...AND THE COMBINATION OF WEAK RIDGING ALOFT ..DRIER AIR...AND WESTERLY STEERING FLOW WILL LIKELY KEEP STORM DEVELOPMENT RESTRICTED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ WEDNESDAY THROUGH FRIDAY. SOME INCREASE IN MOISTURE IS LIKELY BY LATE FRIDAY THROUGH SUNDAY AS WESTERN EXTENT OF SUBTROPICAL RIDGE BUILDS OVER NORTHWEST MEXICO. FOR NOW...WILL KEEP STORM CHANCES CONFINED TO THE HIGHER TERRAIN OF SOUTH CENTRAL AZ...BUT THIS COULD CHANGE. TEMPERATURES WILL REMAIN NORMAL FOR THE NEXT 7 DAYS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 1033 AM MST MON AUG 16 2004 AZZ024-170700- SOUTHERN GILA/TONTO NF FOOTHILLS- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY...NORTHEAST MARICOPA COUNTY...AND NORTH-CENTRAL PINAL COUNTY... .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS THE PRIMARY THREAT. HEAVY RAIN MAY CAUSE MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING. STRONG GUSTY WINDS AND SMALL HAIL WILL ACCOMPANY STRONGER STORMS. BLOWING DUST WILL BE POSSIBLE OVER NORTH CENTRAL PINAL COUNTY. STORMS WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR AFTERNOON SHOWERS AND STORMS WILL CONTINUE TUESDAY THROUGH THURSDAY...WITH A DAY TO DAY DECREASE IN AREAL COVERAGE EXPECTED. LOCALLY HEAVY RAIN WILL BE POSSIBLE...ESPECIALLY ON TUESDAY. STRONG GUSTY WINDS CAN BE EXPECTED WITH STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ022-023-027-028-170700- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER PHOENIX AREA...AS WELL AS WESTERN MARICOPA COUNTY AND NORTHWEST PINAL COUNTY... .DAY ONE...TODAY ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. HEAVY RAIN MAY CAUSE MINOR FLOODING IN LOW LYING AREAS...AND WASHES MAY BEGIN FLOWING. SMALL HAIL...STRONG GUSTY WINDS AND BLOWING DUST WILL BE MOST LIKELY LATE THIS AFTERNOON AND THIS EVENING. STORMS WILL MOVE TOWARD THE SOUTHEAST AT 10 TO 15 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY. VERY GUSTY WINDS...BLOWING DUST...AND BRIEF HEAVY RAIN WILL ACCOMPANY THE STRONGEST STORMS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-021-025-026-CAZ030>033-170700- IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS- WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY- 1033 AM MST MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA .DAY ONE...TODAY ISOLATED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING... ESPECIALLY OVER FAR EASTERN RIVERSIDE COUNTY...AS WELL AS LA PAZ COUNTY AND THE HIGHER TERRAIN OF NORTHEAST YUMA COUNTY. LOCALLY HEAVY RAIN IS THE PRIMARY THREAT...ALTHOUGH STRONG GUSTY WINDS AND BLOWING DUST WILL ACCOMPANY THE STRONGER STORMS. STORMS WILL MOVE TOWARD THE EAST AT 5 TO 10 MPH. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED. DG
The Phoenix radar (KIWA), 24 km away, was scanning. The volume nearest the first event began at 01:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415575.